Indiana, 2015Flash Flooding and Damaging Winds in Indiana, July 17, 2015
July 17, 2015 · NWS LMK · 8 events in 3 counties and zones
A small but intense complex of severe thunderstorms developed north of the area but quickly moved into southern Indiana during the evening hours of July 17th. Widespread damaging wind gusts estimated between 55 and 60 mph occurred, resulting in toppled trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small but intense complex of severe thunderstorms developed north of the area but quickly moved into southern Indiana during the evening hours of July 17th. Widespread damaging wind gusts estimated between 55 and 60 mph occurred, resulting in toppled trees and power lines. The Madison, Indiana area was particularly hit hard with damaging winds as well as flash flooding given the very wet conditions in place.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 17, 7:37 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 17, 7:37 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
837 PM EDT Fri Jul 17 2015
...Forecast Update...
Issued at 836 PM EDT Fri July 17 2015
Have increased coverage of shower and storm chances across our NE
CWA through the late evening hours as clusters of storms over IN
will slide SE over the next several hours. Confidence is not high on
how far SW to extend the highest precipitation chances, but did
increase to chance (40%) for Louisville. Will be in the
likely/categorical range NE of a Louisville to Richmond, KY line.
Most concerned about training of several rounds of thunderstorms
from a Madison, IN to Cynthiana, KY line where some hydro issues
might occur due to high PWAT/efficient rain producing airmass.
Confidence is not high enough on convective evolution to issue a
short fused Flash Flood Watch so will likely handle any hydro
problems with Advisories/Warnings if needed. Will mention heavy rain
threat in an updated HWO.
Previous Update...
Issued at 600 PM EDT Fri Jul 17 2015
Visible satellite has been showing some enhancement along and north
of the I-64 corridor over the past couple of hours, and now starting
to see some light returns on radar associated with them. Went ahead
and added iso to widely scattered mention for the next few hours as
the cells push east.
Still watching to our NW and N as a couple of complexes show some
signs of possibly being able to skirt our N and NE CWA. Expect
intensity to diminish as we get into the later evening hours,
however environment would be able to support a few stronger storms
if they are able to hold togehter.
.SHORT TERM (Now through Sunday)...
Issued at 315 PM EDT Fri Jul 17 2015
Same synoptic pattern of the last few weeks will continue through
the short term with a sprawling hot ridge over the southern U.S. and
an active westerly stream of moisture and instability over the
northern part of the U.S. from the Plains to the Great Lakes. This
means the Midwest and Ohio Valley are again proned to episodes of
convection, with expanding heat on the southern periphery as well
through this weekend. Our forecast area of central KY and south-
central IN will be on the edge of convection to our north but within
the high heat and humidity from our area on south and west.
Currently, convection is beginning to develop from central OH
through central IN to near STL along an outflow boundary. Steering
flow should keep this convection to our north through this evening.
However, both the GFS and NAM suggest that a few cells could turn
southeast late tonight and/or a few cells develop over south-central
IN and parts of north-central and east-central KY. Will include in
grids. Patchy fog and haze may occur around daybreak, but not bad.
On Saturday and Sunday, the heat and humidity will be here,
especially over the western half of the forecast area. High
temperatures will reach the lower 90s east and mid 90s west both
days, with lows in the 70s at night. Surface dewpoints Saturday
afternoon should be in the lower to mid 70s, with mid 70s Sunday. As
a result, maximum afternoon heat indices both days will be around
105 and some areas could see 105-109 over west parts of central KY
Sunday afternoon when surface dewpoints should be slightly higher.
Thus, will issue a heat advisory starting Saturday at noon EDT
continuing til 8 pm Sunday evening for the western half of central
KY. For now, will not issue an advisory over most of east-central
KY, where maximum indices should top out in the upper 90s to lower
100s, although we will monitor this through the weekend.
As for precip potential, Sunday looks to have a slightly better
chance of isolated to scattered thunderstorms than Saturday. Model
soundings show better instability and higher precipitable water
values on Sunday vs. Saturday. Cannot rule out a slight chance
Saturday (roughly 20 pct), with a slightly higher chance Sunday
afternoon, especially over northern areas closer to the main
corridor of instability. Any storm would produce brief torrential
rain. Otherwise, expect a partly cloudy, hot, and humid weekend.
.LONG TERM (Sunday night through Friday)...
Issued at 245 PM EDT Fri Jul 17 2015
...Stormy Monday-Tuesday...Sultry Summertime Airmass rest of week...
Sunday night through Tue night...
Well...long term begins with Herculean 596m ridge over the Natural
State keeping polar jet along the northern periphery. Several
frontal systems will slide off the front side of the ridge towards
CWA...but overall high humidity for next week.
The upper trough digs through the Great Lakes on Monday and drops a
frontal boundary near the OH River and is stuck for 48 hours. This
will bring unsettled weather across CWA Monday and Tuesday. MU CAPE
of 2500 j/kg and higher, LIS -4 to -6 C, PWATS are 2 inches and weak
steering flow of 15 kts will bring threat of storms with very heavy
rainfall. Increased POPS to likely across eastern 1/2 of the area on
Monday and increased POPS Tuesday across the Srn tier as the frontal
boundary is still ensconced across the srn 1/2 of area.
Wednesday-Friday...
On Wed and Thu...elongated ridge across from Lone State state thru
pelican state to peach state before ridge amplifies on Friday
northward. Ridge bulges north to Great lakes ahead of potent wave
coming out Glacier NP to Yellowstone NP. Thus...front will move
south of CWA on Wed and will be POP-less for rest of week with low
90s and lows around 70. Typical summertime weather.
&&
.AVIATION (00Z TAF Update)...
Updated 713 PM EDT Fri Jul 17 2015
Main aviation concerns for this evening will be chances for
convection at SDF/LEX, and then potential for BR/HZ overnight. A few
showers have popped up between SDF/LEX this evening, so will mention
VC wording at LEX to start the new cycle, however question remains
whether there will be new development along an outflow boundary
dropping south out of the IL/IN/OH storms. Will stay optimistic at
SDF/LEX (along with some hi-res modeling) for now, however will
amend as necessary if T-storm coverage does become more apparent.
Otherwise, there is a signal for at least MVFR BR/HZ through the
overnight hours. Most concerned at BWG where winds will go light and
variable. Enough of a SSW wind at SDF/LEX should keep visibilities
from going too low. SSW winds pick up again after sunrise on Saturdy
with Sct cu around 4-5 k feet.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY from Noon EDT /11 AM CDT/ Saturday to 8 PM EDT /7
PM CDT/ Sunday FOR KYZ023>035-038-045-053-061>063-070>074.
IN...HEAT ADVISORY from Noon EDT /11 AM CDT/ Saturday to 8 PM EDT /7
PM CDT/ Sunday FOR INZ076>079-083-084-089>092.
&&
Update.........BJS
Short Term.....TWF
Long Term......JDG
Aviation.......BJSHazardous weather outlook, Jul 17, 7:45 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT FRI JUL 17 2015
INZ076>079-083-084-089>092-KYZ023>035-038-045-053-061>063-070>074-
190045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...TAYLORSVILLE...
BARDSTOWN...HODGENVILLE...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW
845 PM EDT FRI JUL 17 2015 /745 PM CDT FRI JUL 17 2015/
...HEAT ADVISORY IN EFFECT FROM NOON EDT /11 AM CDT/ SATURDAY TO
8 PM EDT /7 PM CDT/ SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN INDIANA AND NORTH
CENTRAL KENTUCKY OVERNIGHT. ANY STORM WILL BE CAPABLE OF
TORRENTIAL RAINFALL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HOT TEMPERATURES AND INCREASING HUMIDITY SATURDAY AND SUNDAY WILL
PUSH THE AFTERNOON HEAT INDEX BETWEEN 105 AND 110 EACH DAY.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE SUNDAY...AND INCREASING CHANCES ON MONDAY AND TUESDAY. THE
GREATEST COVERAGE AND INTENSITY OF STORMS WILL BE MONDAY INTO
MONDAY NIGHT WITH THE PASSAGE OF A WEAK FRONT. THESE STORMS WILL
CONTAIN VERY HEAVY RAIN AND SOME GUSTY WINDS. SOME OF THESE STORMS
COULD LEAD TO SOME FLOODING ISSUES IN LOW LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
KYZ036-037-039>043-046>049-054>057-064>067-075>078-081-082-190045-
SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...GEORGETOWN...CYNTHIANA...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...LEBANON...DANVILLE...
LANCASTER...RICHMOND...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
845 PM EDT FRI JUL 17 2015 /745 PM CDT FRI JUL 17 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR NORTH CENTRAL
KENTUCKY LATE TONIGHT. ANY STORM WILL BE CAPABLE OF TORRENTIAL
RAINFALL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HOT TEMPERATURES AND INCREASING HUMIDITY SATURDAY AND SUNDAY WILL
PUSH THE AFTERNOON HEAT INDEX ABOVE 100 DEGREES EACH DAY.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE SUNDAY THROUGH TUESDAY. THE GREATEST COVERAGE AND
INTENSITY OF STORMS WILL BE MONDAY INTO MONDAY NIGHT WITH THE
PASSAGE OF A WEAK FRONT. HEAVY RAIN AND GUSTY WINDS ARE EXPECTED
WITH THE STRONGEST STORMS. THESE STORMS WILL CONTAIN VERY HEAVY
RAIN AND SOME GUSTY WINDS. SOME OF THESE STORMS COULD LEAD TO
SOME FLOODING ISSUES IN LOW LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
BJS/JDG
In the hours before
Special weather statement, Jul 17, 6:26 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
726 PM EDT FRI JUL 17 2015
INZ079-172355-
JEFFERSON IN-
726 PM EDT FRI JUL 17 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF VERNON...AND MOVING EAST AT 40
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
BARBERSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3891 8520 3883 8520 3882 8520 3888 8549
3892 8548 3892 8521
TIME...MOT...LOC 2327Z 277DEG 35KT 3892 8535
SCHOETTMERSpecial weather statement, Jul 17, 7:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
851 PM EDT FRI JUL 17 2015
KYZ037-043-180120-
HARRISON KY-NICHOLAS KY-
851 PM EDT FRI JUL 17 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF FALMOUTH...AND MOVING EAST AT 40
MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SUNRISE...
CLAYSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3836 8416 3846 8455 3849 8456 3852 8449
3854 8448 3854 8444 3857 8441 3858 8421
3857 8419 3856 8420 3855 8416 3851 8418
3846 8409
TIME...MOT...LOC 0052Z 277DEG 35KT 3858 8434
SCHOETTMERThunderstorm Wind, Jefferson
- When
- July 17, 8:20 PM EST
- Where
- Jefferson County, 1.28 mi WNW of Dupont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -85.520
A law enforcement official reported trees and power lines down across the area due to severe thunderstorm winds.
Thunderstorm Wind, Jefferson
- When
- July 17, 8:30 PM EST
- Where
- Jefferson County, Hanover
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 38.720, -85.470
A broadcast media meteorologist relayed a report that severe thunderstorm winds brought down trees and damaged roofs in the area.
Thunderstorm Wind, Clark
- When
- July 17, 9:20 PM EST
- Where
- Clark County, 1.48 mi SSE of Clarksville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.300, -85.760
A broadcast meteorologist relayed a report that severe thunderstorm winds resulted in a tree falling on a carport in Clarksville.
Thunderstorm Wind, Floyd
- When
- July 17, 9:24 PM EST
- Where
- Floyd County, 1.63 mi W of New Albany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.300, -85.830
A broadcast meteorologist relayed a report that severe thunderstorm winds brought down trees in the area.
Flash Flood, Jefferson
- When
- July 17, 9:25 PM EST
- Where
- Jefferson County, 1.84 mi NE of Saluda to 1.69 mi NE of Saluda
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.667, -85.474
A public report was received of high water over the intersection of Highway 450W and Ten Cent Road. Between 2 and 2.5 inches of rain fell in the area on top of very saturated grounds from recent heavy rainfall events.
Thunderstorm Wind, Floyd
- When
- July 17, 9:28 PM EST
- Where
- Floyd County, Floyds Knobs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.320, -85.870
A broadcast meteorologist reported trees down in the area as a result of severe thunderstorm winds.
Thunderstorm Wind, Clark
- When
- July 17, 9:30 PM EST
- Where
- Clark County, 0.54 mi W of Utica
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -85.660
A trained spotter reported that large trees limbs were snapped off due to severe thunderstorm winds.
Flash Flood, Clark
- When
- July 17, 9:40 PM EST
- Where
- Clark County, 1.76 mi WNW of New Washington to 2.05 mi WNW of New Washington
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.580, -85.580
A broadcast media meteorologist relayed a report of flash flooding of roadways near the West Fork Fourteenmile Creek in Clark County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, July 17 to 18, 20151 death · $100,000 · 63 kt wind · 8 events
- Tornadoes and Hail in Minnesota, July 17 to 18, 20151 injured · $2.5 million · EF1 · 39 events
- Lightning Strike in Colorado, July 17, 20151 death · 3 injured · 1 event
- Tornadoes and Flash Flood in Indiana, July 17, 20152 injured · $149,000 · EF1 · 17 events
- Flash Flooding and Debris Flows in California, July 17 to 19, 2015$301,000 · 60 kt wind · 36 events
- Tornadoes and Hail in South Dakota, July 17, 2015EF0 · 100 events
- Flash Flooding and Flood in Arizona, July 17 to 20, 2015$498,000 · 56 kt wind · 16 events
- Excessive Heat in Missouri, July 17 to 19, 201511 injured · 5 events
- Wildfire in California, July 17, 2015$500,000 · 1 event
- Tornado and Flash Flooding in California, July 17 to 21, 20151 injured · $117,000 · EF0 · 14 events
- Hail and Damaging Winds in Kansas, July 17, 2015$75,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, July 17 to 21, 2015$22,000 · 1 in hail · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583597, 583598, 583599, 583601, 583603, 583605, 583606, 583608.